Connecticut, 2003

Flash Flood in Connecticut, August 13, 2003

August 13, 2003 · NWS OKX · 1 event in 1 county or zone

Heavy showers resulted in flash flooding of parts of Route 69 in Wolcott. Flooding was reported by local law enforcement.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers resulted in flash flooding of parts of Route 69 in Wolcott. Flooding was reported by local law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 10:21 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 10:21 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1121 AM EDT WED AUG 13 2003

.SHORT TERM...PATCHY FOG AND LOW CLOUDS STILL PERSIST ESPECIALLY
CLOSE TO THE COAST...SO WILL CARRY IT IN COASTAL CT AND LONG ISLAND
INTO EARLY AFTERNOON. WILL ALSO LOWER AFTERNOON MAXES AND LIMIT
CHANCE POP THERE MAINLY TO LATE AFTERNOON. OTHERWISE WITH WEAK
BOUNDARY OVER NORTHERN SECTIONS AND AN H5 VORT DROPPING S THROUGH
THE CWA THIS AFTERNOON INTO EARLY EVE...CHANCE POP STILL WARRANTED.
&&

.TNGT THRU FRI...FAIR AND WARM AS DRIER AIR MOVES IN ALOFT.
I/LL STAY FAIRLY CLOSE TO GFS GUID ON TEMPS.
&&

.EXTENDED...NO CHANGES MADE.
&&

.MARINE...MADE MINOR ADJUSTMENTS TO WINDS TO ACCOUNT FOR CURRENT
CONDITIONS...AND TO KEEP THE FOG GOING INTO THIS AFTERNOON. &&

.AVIATION...VFR INLAND W/ IFR/LIFR ALONG CST ATTM.  LO CLDS CREEPING
INTO KEWR/KTEB AND EXPECT AT LEAST A SHORT PERIOD OF IFR THERE AS
WELL.  LT AM CLEARING TO VFR TIL ANY SCT CONVECTION FIRES LTR THIS
AFTN.
&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 13, 3:00 AM EST, 10 hours 30 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE
WITH ANY STRONGER SHOWER THAT DEVELOPS...WHICH MAY RESULT IN THE
PONDING OF WATER ON ROADS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT THROUGH FRIDAY. THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

The radar

The Brookhaven radar (KOKX), 55 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 13, 1:30 PM EST to 1:45 PM EST
Where
New Haven County, Wolcott
Reported by
LAW ENFORCEMENT
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337606.